Toxic epidermal necrolysis occurring with immune checkpoint inhibitors
Published Web Locationhttps://doi.org/10.5070/D3268049884
Nivolumab and ipilimumab are immune checkpoint inhibitors (ICIs) used in the management of advanced malignancies including malignant melanoma. Although several cutaneous adverse events have been reported with these immunotherapy agents, toxic epidermal necrolysis (TEN) secondary to ICIs is rare. We report a 67-year-old man with TEN occurring during nivolumab and ipilimumab co-therapy and review published cases to highlight the challenges in recognizing and managing these patients. ICI-induced TEN can present atypically with delayed onset in comorbid, immunosuppressed patients with an associated high mortality rate. Prompt recognition and drug withdrawal are essential to improve outcomes. High dose systemic corticosteroid has also been recommended for the management of ICI-induced TEN, unlike other drug-induced TEN for which optimal immunomodulatory treatment is still debated.